0

Since the most commonly used compounds for contrast enhancement are gadolinium-based, which is toxic, would drinking very little water over the e.g. 5 hours after the MRI procedure result in some long-lasting effect (from disposition of gadolinium)?

Or can drinking a lot of water after that 5 hours can make up for drinking very little water over the 5 hours?

1
  • Did you do any research on this before asking the question? We require questions to demonstrate at least some minimal prior research here, but I don't see anything.
    – Carey Gregory
    Jul 1 at 4:13
3

Toxicity of gadolinium-based contrast agents can generally be classified as acute (short term) and chronic (longer term) and include¹:

  • Acute allergic-like reactions
  • Acute physiologic reaction
  • Chronic kidney injury (called nephrogenic systemic fibrosis)

Additionally, there is evidence that a small amount of contrast agent is retained in various tissues of the body (including the brain), for years¹, or potentially for life. The health effects of this gadolinium remain unknown.

Chronic kidney injury after gadolinium administration is overwhelmingly seen among individuals with pre-existing kidney disease¹.

There is some experimental evidence in animal models and retrospective review of patient data that suggests adequate intravenous hydration may decrease the risk of kidney injury².

However, for individuals without kidney disease, I can find no evidence that hydration, either IV or oral, would have any clear effect on any adverse effects of gadolinium.

Not the answer you're looking for? Browse other questions tagged or ask your own question.